Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 28, NWS Wilmington, NC

May 26, 2001Bladen County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 26, 2001, 12:22 PM EDT for Bladen County, North Carolina. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 26, 2001, 12:22 PM EDT (16:22 UTC)
Expired
May 26, 2001, 1:00 PM EDT
In force
38 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Bladen County, NC

The radar

The Wilmington radar (KLTX), 71 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 12:25 PM EDTHail 1.75Clarkton, NCLaw enforcement reported golfball size hail.
May 26, 12:25 PM EDTHail 0.88Abbottsburg, NCSpotter reported nickel size hail.
May 26, 12:35 PM EDTHail 2.5Lisbon, NCLarge hail reported by law enforcement.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 12:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 4.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2001-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 618 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2001-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
618 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 261622
SVRILM
NCC017-261700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1222 PM EDT SAT MAY 26 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 100 PM EDT

* AT 1214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL OVER BLADENBORO...OR ABOUT 11
  MILES SOUTHWEST OF ELIZABETHTOWN...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   ELIZABETHTOWN AT 1245 PM EDT
   WHITE LAKE AT 1255 PM EDT
   AMMON AT 100 PM EDT

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 58 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

.END

$$

RWA

LAT...LON 3453 7883 3448 7870 3465 7838 3481 7858

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 10:10 AM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, May 26, 10:10 AM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON, NC
1010 AM EDT SAT MAY 26 2001

NOT PLANNING ON UPDATE OF PACKAGE SINCE CURRENT WORDING OF FORECAST
IS EXCELLENT. POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS LOOKS
GOOD WITH MODIFIED SOUNDINGS INDICATING LIS ABOUT MINUS 7. SOME
CONCERN ABOUT ONGOING CNVTN WESTERN CWA BUT AND ASSOCD CLOUDINESS
INHIBITING INSOLATION BUT THINK APPROACHING DYNAMICS WILL COMPENSATE.
NOTED TRENDS IN RADAR SUGGESTING MUCH OF CWA IN THROAT OF DIFLUENCE
BETWEEN STRONG NE FLOW MID/UPR LVLS OVR NWRN PORTION OF CWA WHILE
CNTRL SC COASTAL ACTIVITY IS MUCH A SLOWER ENE TRACK.

CWF: NO CHANGES PLANNED FOR FORECAST.

FCSTID = 01
ILM   86  64  87  65 / 50  50  20  30
LBT   85  62  87  63 / 50  50  20  30
FLO   86  63  89  64 / 50  50  20  30
MYR   81  65  84  65 / 50  50  20  30

.ILM...
NC...NONE.
SC...NONE.

RWA

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 12:11 PM EDTSevere Thunderstorm WarningILMColumbus49 min
May 26, 1:00 PM EDTSevere Thunderstorm WarningILMColumbus45 min
May 26, 1:03 PM EDTSevere Thunderstorm WarningILMBladen42 min
May 26, 2:11 PM EDTSevere Thunderstorm WarningILMBrunswick49 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.